Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jul 2, 2003, 9:16 PM EDT for 4 counties in North Carolina. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2003, 9:16 PM EDT (01:16 UTC)
- Expired
- Jul 2, 2003, 11:15 PM EDT
- In force
- 119 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
Counties Duplin County, NC, Greene County, NC, Lenoir County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 85 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 030117
FFWMHX
NCC061-079-107-147-030315-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
916 PM EDT WED JUL 2 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
LENOIR COUNTY IN EASTERN NORTH CAROLINA
GREENE COUNTY IN EASTERN NORTH CAROLINA
PITT COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 1115 PM EDT
* AT 912 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM
GREENVILLE TO WARSAW...MOVING NORTHEAST AT 20 MPH. HEAVY
RAIN WILL CONTINUE ACROSS THIS AREA FOR THE NEXT HOUR OR TWO.
* FLOODING CAN BE EXPECTED IN AND AROUND...
WARSAW...HOOKERTON...LA GRANGE...MAURY...BOWDENS...STOKES...
BEAUTANCUS....SNOW HILL...LIZZIE...AND...BRUCE.
OTHER LOCATIONS THAT CAN EXPECT FLOODING INCLUDE ALBERTSON...AYDEN...
BETHEL...CALYPSO...DAWSON...FALKLAND...FARMVILLE...JASON...
KORNEGAY...MAGNOLIA...MOSS HILL...ORMONDSVILLE...RENSTON...SIMPSON...
WHITEHURST AND WINTERVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. DO NOT DRIVE THOUGH FLOODED ROADWAYS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3560 7716 3477 7816 3482 7818 3517 7811
3582 7738
131 follow-up statement
000
WGUS72 KMHX 030212
FFSMHX
NCC061-079-107-147-030315-
FLASH FLOOD STATEMENT...TO CONTINUE WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1012 PM EDT WED JUL 2 2003
...THE FLASH FLOOD WARNING FOR DUPLIN...LENOIR...GREENE AND PITT
COUNTIES REMAINS IN EFFECT UNTIL 1115 PM EDT...
AT 1010 PM EDT...SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY
RAINFALL CONTINUED FROM STOKES TO WALLACE...OR FROM 12 MILES
SOUTHWEST OF WILLIAMSTON TO WALLACE...MOVING NORTHEAST AT 25 MPH.
HEAVY RAIN WILL CONTINUE ACROSS THIS AREA FOR THE NEXT HOUR OR SO.
DOPPLER RADAR ESTIMATES THAT 4 TO 6 INCHES OF RAIN HAS FALLEN ACROSS
THE WARNING AREA IN THE LAST THREE HOURS. THIS HAS PRODUCED
WIDESPREAD FLOODING WITH MANY AREA ROADWAYS UNDER WATER.
FLOODING CAN BE EXPECTED IN AND AROUND...
KENANSVILLE...KINSTON...SNOW HILL...GREENVILLE...AYDEN...DEEP
RUN....SIMPSON...JONESTOWN...POTTERS HILL...CHINQUAPIN...
GRIMESLAND...BLACK JACK...AND SHELMERDINE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED ACT
QUICKLY. DO NOT DRIVE THROUGH FLOODED ROADWAYS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3583 7739 3557 7782 3518 7786 3509 7804
3472 7817 3471 7776 3501 7768 3567 7703
13What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 8:40 PM EDT, 36 minutes earlier.
Area forecast discussion, Jul 2, 8:40 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
840 PM EDT WED JUL 02 2003
LINE OF CONVECTION CONTINUES TO EDGE NORTHEAST INTO WRN SECTIONS OF
THE CWA. EVENING SOUNDINGS SHOWS DIRECTIONAL SHEAR IN THE LOWEST
8KFT OF AROUND 40 DEGREES BUT LITTLE SPEED SHEAR EXCEPT FOR THE
SHEAR FROM THE SFC TO 1KFT. THIS DIRECTIONAL SHEAR SHOULD MAINTAIN
STORMS AS THEY BECOME MORE DOMINATED BY LLJ. THEREFORE WILL CONTINUE
TO SEE STORMS PROPAGATE FARTHER EAST THROUGH THE NIGHT. WILL
CONTINUE FFA AS WEEL GIVEN AMOUNT OF PCPN THAT HAS ALREADY FALLEN
AND POTENTIAL FOR TRAINING LATER TONIGHT.
MARINE: NO MAJOR CHANGES. SEEING SCA WINDS ATTM ACROSS THE MHX
WATERS WITH SEAS BUILDING.
.MHX...SCA ALL WATERS.
FLOOD WATCH TONIGHT ALL ZONES
MLF/NPHazardous weather outlook, Jul 2, 4:00 AM EDT, 17 hours 16 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-021200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 400 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY THE REMNANTS OF TROPICAL STORM BILL WILL APPROACH FROM THE SOUTHWEST TODAY AND PASS NORTH OF THE AREA TONIGHT INTO THURSDAY. SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE AREA TODAY. A FEW THUNDERSTORMS COULD BE SEVERE...WITH ISOLATED TORNADOS AND DAMAGING WINDS. DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY WITH THE STRONGER STORMS. LOCALIZED VERY HEAVY RAIN WILL BE POSSIBLE THAT MAY PRODUCE SOME MINOR FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. RAP
In the hours before
Local storm report, Jul 2, 4:51 PM EDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
0451 PM EDT WED JUL 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0240 PM 4 SE VANCEBORO NC TORNADO
07/02/03 CRAVEN HALF OF A ROOF BLOWN OFF
HOUSE. SEVERAL OUT
BUILDINGS DESTROYED. TREES
BLOWN DOWN FOR 1/2 MILE.
0220 PM 10 W NEW BERN NC TORNADO
07/02/03 CRAVEN TWO CARS BLOWN OFF ROAD
AND ONE OVERTURNED ON HWY
70 AT CLARKS EXIT.
0200 PM 6 S CATHERINE LAKE NC TORNADO
07/02/03 ONSLOW ROOF BLOWN OFF TRAILER.
TREES DOWN.
0153 PM 6 S CATHERINE LAKE NC TORNADO
07/02/03 ONSLOW ROOF BLOWN OFF TRAILER.
PETROSpecial weather statement, Jul 2, 6:09 PM EDT, 3 hours 7 minutes before
NCZ090>092-022315- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 609 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT LENOIR...JONES AND DUPLIN COUNTIES UNTIL 715 PM EDT... AT 609 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 13 MILES NORTHWEST OF WARSAW TO 18 MILES SOUTHWEST OF WARSAW...OR FROM 13 MILES SOUTHWEST OF BROGDEN TO 10 MILES SOUTH OF CLINTON...MOVING EAST NORTHEAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WARSAW AT 620 PM EDT...KENANSVILLE AT 630 PM EDT...LA GRANGE AT 635 PM EDT...BEULAVILLE AT 645 PM EDT...KINSTON AT 650 PM EDT.. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
Special weather statement, Jul 2, 8:32 PM EDT, 44 minutes before
NCZ044-079-090-091-030130- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 832 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL AFFECT PITT...GREENE...LENOIR AND DUPLIN COUNTIES UNTIL 930 PM EDT... AT 832 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 8 MILES NORTHEAST OF SNOW HILL TO 29 MILES SOUTHWEST OF LA GRANGE...OR FROM 8 MILES NORTHEAST OF SNOW HILL TO WARSAW...MOVING NORTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR GREENVILLE AT 855 PM EDT...KINSTON AT 930 PM EDT.. WIND GUSTS OF 30 TO 40 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM EDT THURSDAY MORNING FOR EASTERN NORTH CAROLINA. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. MLF
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:01 PM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 8:01 PM EDT | Special Marine Warning | MHX | 89 min | |
| Jul 2, 8:55 PM EDT | Tornado Warning | MHX | Greene, Lenoir, Pitt | 65 min |
| Jul 2, 9:26 PM EDT | Special Marine Warning | MHX | 94 min | |
| Jul 2, 11:13 PM EDT | Flash Flood Warning | MHX | Duplin, Greene, Lenoir, Pitt | 3 hr |
| Jul 2, 11:33 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 2, 11:33 PM EDT | Special Marine Warning | MHX | 57 min | |
| Jul 3, 1:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 3, 1:41 AM EDT | Special Marine Warning | MHX | 64 min | |
| Jul 3, 1:50 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 25 min |
| Jul 3, 7:18 PM EDT | Tornado Warning | MHX | Dare | 27 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.